[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 10, 1968

Myocardial Infarction and Fatal Coronary Insufficiency During Electroconvulsive Therapy

Author Affiliations

From the medical and psychiatric services, Franklin D. Roosevelt Veterans Administration Hospital, Montrose, NY.

JAMA. 1968;204(11):1004-1007. doi:10.1001/jama.1968.03140240060022
Abstract

Deaths due to coronary accidents during or following electroconvulsive therapy (ECT) have been repeatedly reported. The connection between ECT and these deaths could only be presumptive. Our patient suffered a myocardial infarction during his first ECT and a fatal acute coronary insufficiency during his second ECT, given three months later. These two incidents together strongly suggest that ECT may trigger coronary death in persons with significant coronary heart disease.

×